The Pill And IBD

Representatives of a recent study carried out by doctors in St. Mary’s Hospital and St. Mark’s Hospital (both in London) claim to have established a link between the oral contraceptive pill for women and inflammatory bowel diseases (IBDs) such as Crohn’s Disease (CD) and Ulcerative Colitis (CD). Medical experts and IBD patients have, in the past, voiced suspicions that the birth control pill exacerbates IBD symptoms, but scientific evidence that the contraceptive pill is a risk factor for causing Crohn’s has always been a bit weak. Despite the findings of this study, its conclusions are likely to be contested by other researchers and IBD patients, given the huge number of women who take the pill without experiencing any bowel problems, not to mention the fact that men, who of course do not take the birth control pill, also develop IBD.

The Findings

The researchers in this study worked with 75, 815 women in the years from 1983 to 2007. Of these women, 36, 797 took the oral contraceptive pill and 39, 018 did not. The researchers found that the prolonged users of the birth control pill had a 1.5 times greater risk of developing Crohn’s disease. Women who used the pill for three years had a 3.5 times greater risk of getting Crohn’s. The impact of smoking was taken into account in the results of the study, as smoking itself is an independent risk factor for Crohn’s. For those who accept the study’s results, the good news is that the researchers also found that the risk of Crohn’s decreases when a woman stops taking the pill. The study also found that taking a contraceptive pill which contains reduced levels of estrogen or progesterone does not reduce a woman’s chances of developing inflammatory bowel disease.

Crohn’s And Ulcerative Colitis

Both these conditions are caused by inflammation of the bowel. In Crohn’s disease, the gastrointestinal tract can be inflamed anywhere from the mouth to the anus, but the condition is often associated with the large intestine (colon). Symptoms of Crohn’s disease include abdominal pain, diarrhoea (which may contain blood), constipation, vomiting and weight loss. Ulcerative colitis is a disease of the colon whereby ulcers and open sores grow in this part of the intestine. Symptoms include constant diarrhoea which usually contains blood.

What’s The Connection?

So just how does the pill inflame the bowel? Well, we know that the contraceptive pill brings with it a risk of clots in the blood vessels inside the body. It’s therefore possible that the pill diminishes the blood supply to the intestines which can cause damage resulting in inflammatory bowel diseases such as Crohn’s. Moreover, a very small number of Crohn’s patients have found that their condition cleared up completely when they stopped taking the birth control pill.


It seems there may be a link between the pill and IBD but that doesn’t mean you should immediately stop taking your contraceptive pill, particularly if you don’t have any bowel-related symptoms (constipation, gas, diarrhoea). If you are concerned, speak to your doctor. If you have already been diagnosed with IBD and you are already taking the pill or considering it as a method of contraception, you should discuss the matter with your gastroenterologist.

Login to comment

Post a comment